Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 116, NWS Grand Rapids, MI

December 29, 2021

NWS Grand Rapids, MI issued this small craft advisory at Dec 29, 2021, 3:48 AM EST. It took effect at Dec 29, 2021, 10:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2021, 3:48 AM EST (08:48 UTC)
In effect from
Dec 29, 2021, 10:00 AM EST
Expired
Dec 29, 2021, 2:11 PM EST
In force
4 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

496 
WHUS73 KGRR 290848
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
348 AM EST Wed Dec 29 2021

LMZ844>849-291700-
/O.NEW.KGRR.SC.Y.0116.211229T1500Z-211230T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 AM EST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...A burst of northwest winds to 15 to 25 
  knots this morning will build waves into the 3 to 5 foot range. 
  These waves will persist much of the day and into the evening 
  hours before subsiding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
1 follow-up statement
706 
WHUS73 KGRR 291911
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
211 PM EST Wed Dec 29 2021

LMZ844>849-292015-
/O.CAN.KGRR.SC.Y.0116.000000T0000Z-211230T0300Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
211 PM EST Wed Dec 29 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished and the Small Craft Advisory is
cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 3:40 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 29, 3:40 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
340 AM EST Wed Dec 29 2021

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Tuesday)
Issued at 339 AM EST Wed Dec 29 2021

- Some freezing drizzle this morning -

We have lost mid level moisture this morning, which has allowed
the dendritic growth zone to become unsaturated. Lift continues in
the low level moisture and without ice crystals it is resulting
in drizzle/freezing drizzle. This is not an issue for areas south
of Grand Rapids and Lansing as temperatures are slightly above
freezing. Further north there is some light snow occurring per the
obs at Ludington, Big Rapids, Mt Pleasant and Alma. It is the zone
from near the I-96 corridor into southern portions of Central
Lower Michigan where some freezing drizzle is occurring and may
persist. Southerly winds are bringing in warmer air this morning
ahead of a cold front that is approaching Lake Michigan from the
west (WI/IL). Given the fact that temperatures should warm to
above freezing by 900am across the Ottawa and Muskegon rows of
counties we will hold off on a very short term freezing drizzle
threat. We will issue a SPS discussing the potential for short
duration slippery travel this morning and highlight it in the HWO
and a social media post as well.

- Streak of light snow across Southern Lower tonight -

A shortwave currently emerging into the Southern Plains early this
morning will race northeast and slide through the Southern Great
Lakes region tonight. The southern half of the forecast area, I-96
to the south will be in a zone of isentropic lift for about 6
hours. It seems like this is the third such bout of snow in a row
produced by the same mechanism. Any accumulating tonight will be
very light on the order of a half inch or less.

- Weekend snow beginning to come into focus -

The ECMWF still seems like the way to go in terms of operational
models to follow. The GFS has had much more variability with the
weekend system, while the ECMWF has been fairly locked in. We now
have some fairly good consistency though which is starting to
increase confidence in the weekend event.

The upper evolution is somewhat complicated in that a shortwave
dives deep into the Western U.S. trough and actually goes south of
the U.S. / Mexico border on Friday. This lead wave shears out into
Saturday moving into the Ohio Valley. There is not one low to key
on here and if there is, its probably not this first shortwave.
The focus is really on the main upper trough moving our direction
from the Plains on Saturday. The upper trough induces a secondary
low that tracks in a favorable location across Indiana lifting
northeast into Ohio. In terms of sensible weather it appears we
are looking at a solid 3-6 inch swath of snow across Southwest
Lower Michigan with the potential for 6+ especially via the ECWMF.
Way to early to nail down location, but it appears central (I-96)
and north (U.S. 10) are probably the most favored locations for
the heavier snow. Given the upper pattern develops over the next
few days we still have quite a bit of play in the forecast. By
Thursday night into Friday we will have a better idea of location
and even p-type as the south will be mixy at the onset given warm
air aloft. Suffice it to say though, this could potentially be the
first heavy swath of snow for much of the forecast area this
winter season.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1230 AM EST Wed Dec 29 2021

Widespread IFR conditions are expected overnight and LIFR is
possible. A cold front will move across the terminals around noon
at which point we'll see drier air move in and cigs/vsbys will
being to rise to MVFR and eventually VFR late in the day. Some fog
will develop after sunset again.

&&

.MARINE...
Issued at 339 AM EST Wed Dec 29 2021

A short duration (12 hour) Small Craft Advisory looks warranted
today. West-northwest winds increase behind a cold frontal passage
this morning to around 20 knots. Waves should jump up into the 3
to 5 foot range for much of the day and into the evening hours.

After this event today the lake looks to be rather calm for a
fair amount of time, from overnight through Friday night. From
Saturday into Sunday north flow increases behind a surface low to
the point we may reach gale force. Plenty of time to ascertain
whether that event will be a Small Craft or a Gale.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 10 AM this morning to 10 PM EST this
     evening for LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...04
MARINE...Duke
Hazardous weather outlook, Dec 28, 7:40 PM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
740 PM EST Tue Dec 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
740 PM EST Tue Dec 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Snow and patchy freezing drizzle will wind down this evening.
Snow amounts will generally be between 1 and 2 inches. Travel
impacts this evening will be the primary concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some additional light snow is possible Wednesday night towards
I-94. Accumulating snow is also possible on Saturday across much
of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-290900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
740 PM AM EST Tue Dec 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous conditions are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE MJS

In the hours before

Local storm report, Dec 29, 1:12 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
112 AM EST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     SNOW             1 WSW EAST GRAND RAPIDS 42.94N 85.62W
12/29/2021  M1.7 INCH        KENT               MI   CO-OP OBSERVER

            STORM TOTAL SNOWFALL.

&&

DUKE

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.